Format

Send to

Choose Destination
Med J Aust. 2003 May 5;178(9):442-3.

Fatal fulminant hepatic failure induced by a natural therapy containing kava.

Author information

1
Gastroenterology Unit, Austin and Repatriation Medical Centre, Melbourne, VIC. paul.gow@armc.org.au

Abstract

We describe a case of acute liver failure and death associated with the use of a preparation containing the "natural" anxiolytic kava (Piper methysticum) and passionflower (Passiflora incarnata). The patient died after a report by the Therapeutic Goods Administration (TGA) warning of the potential for hepatotoxicity associated with the use of kava-containing products. The general public and alternative medicine practitioners need to be aware of the potential for non-prescription drugs to cause serious hepatic reactions.

PMID:
12720510
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center